I chronicled my entire 2 months without buprenorphine to the best of my memory, in hopes that it provides some credible insight should, god forbid, any one reading find themselves forced through a similar experience; which I don't wish on anyone.
48 hours since last dose: withdrawal symptoms begin to surface at this point, as extracellular levels of active buprenorphine decrease, with receptor-bound buprenorphine beginning to diminish to a level below that required to keep opioid receptors happy. Moderately strong flashes of heat and anxiety come in waves, with periods of sudden muscle tension throughout my body, accompanied by a strange electrical sensation throughout my body; best described as a "creepy crawly" feeling.
2 to 4 days post final dose: Bouts of muscle tension become more frequent and severe in intensity, while the 'crawling' of the skin and muscles worsens. Skin becomes clammy at this point and moist to the touch. By roughly the end of day 4, I am experiencing the full effect of opioid withdrawal; eyes have begun to water now, while rhinorhea (runny nose) is also present. The all around 'drying' effect which seems to be present with opioids is now gone, with every orifice of my body leaking in some way, including my bowels.
4 to 14 days: withdrawal syndrome remains consistently moderate in severity, with no real changes from the peak at day 4-5. I am greeted by an intense, often overwhelming sensation of agitation and panic. The restless crawling sensation is intense, especially within my limbs - I begin to experience sudden jerking movements of my legs, accompanied by a self-perpetuation of the aforementioned crawling sensations, leading to more kicking and flailing. My sleep comes seldom, but allows me temporary escape, despite being short lived. During this time I would have strange and vivid dreams, which unfortunately at this point in my sentence began to take place almost always in jail. The concrete walls, floors, loud doors and steel toilets had already become my world. My energy is low and I remain quite weak. Getting out of my top bunk for 'head count' becomes a draining and difficult task, requiring a seemingly superhuman strength - I am only standing, walking, and talking when I am required to do so. I still have not become comfortable with jail food at this point - add to this my absence of appetite and eating meals is somewhat unappealing. I climb out of bed for meal times only periodically, and trade my regular food for cakes and cookies; not exactly healthy, but it would at least keep me alive. Many meal-times however, I simply lack the energy and ambition to stand and get my tray. During the times I'm standing and away from my bunk, I fill a cup with as much water as possible - hydration being essential during narcotic withdrawal. Dehydration at this time could very well lead to cardiac irregularities or arythmias, which in some cases can lead to death.
During the worst of my extended bout with physical withdrawal, I kept telling myself "this is only temporary, this shall pass, I'll one day soon look back on this knowing I made it through. They can't keep me here forever, and once I've done my time, the absence of any degree of opioid tolerance will be almost worth it... almost. I will continue my drug use and buprenorphine, and feel the tension melt away once again. I will reflect on this ordeal with a sense of triumph and self satisfaction; knowing that the struggle both physically and psychologically, has made me a stronger person and built to my character."
At this point in my drug-using experience, and with my acquired knowledge thus far, I had come to truly believe that ones own personal interpretation of the pain of withdrawal, a psychosomatic element so to speak, accounts for at least half of the physical manifestation of narcotic withdrawal - don't get me wrong, pain is pain; the raw physical sickness is real in every way, I know this from experience, but this does not necessarily mean that such pain doesn't originate psychosomatically. Some states of neuropathic pain for instance; are as physically "real" as any other state of pain, but are believed to originate from a psychological origin. To put it simply, I have long been convinced that by believing and knowing that a large portion of opioid withdrawal related pain/sickness can be attenuated by maintaining an objective, and purely clinical understanding of the situation - In jail, this allowed me to keep my head on straight, not to allow the emotional dread and perceived impending doom, worsen the experience by manifesting physically. I kept myself, throughout the experience, in a state of mind over matter, which in hindsight, helped a great deal, as the 2 to 3 weeks of initial withdrawal were quite manageable, and not as severe as I would have come to expect in the past. I believe I had avoided a large degree of the common misery of narcotic withdrawal, simply by not allowing my state of mind to worsen things by manifesting physically.
14 to 21 days: Many of the physical symptoms began to recede. I was no longer in a constant state of muscle tension, while the runny nose, watery eyes, and diarrhea would somewhat improve. Symptoms which stuck around for some time included yawning, fatigue and loss of energy, occasional involuntary leg movements, and an extended period of heavy night sweats.
21 to 60 days: Yawning and rhinorrhea had resolved by this point for the most part. Sleep became easier each day by this time, but still continued to be accompanied by night sweats, which never fully resolved themselves even after 2 months. A lack of energy and enthusiam was present, but was somewhat lessened with heavy doses of coffee from jail commissary.
My appetite had returned after a few weeks, and was back with a vengeance which I had never experienced before. I came into jail at 125 pounds, and was down to a frightening 110 at the worst of my withdrawal - Once hungry again, I ate as much as possible to compensate for the absence of buprenorphine; at least to whatever extent food helped numb my negative feelings.
Finally after more than 2 months without a single molecule of buprenorphine in my system, I re-continued the medication, just prior to my release. The relief was indescribable, and the narcotic sense of well being, in addition to the physical warmth was phenomenal, reminiscent of my very first experiences with opioids as a teenage kid. A week later, I am still experiencing the 'glow' associated with the initial phase of maintenance treatment. I plan to preserve this by keeping my dosing ultra low (<2mg daily) and spacing the dosing apart at least 24 hours, sometimes more. Buprenorphine can serve as a valuable and pleasant euphoriant, but in order to preserve this one must use it in a way which takes into account its unique pharmacological properties, and take great care to moderate the manner of use.
I never imagined I would see the day that I was forced to literally 'kick' my daily maintenance regimen - when I say 'kick', I don't mean a week without narcotics; but rather an extended period (months), sufficient time to succesfully 'detox' in the clinical sense, and have a taste of a life without opioids - not to mention, my powerlessness to remedy the situation. Having experienced this, I can draw two conclusions: a) One should never underestimate the effect that the psyche has on opioid withdrawal, and its ability to exponentiate the physical component, causing much greater suffering than one has to experience. b) despite the manageability of discontinuing HDB fully and abrubtly, life without opioids for me seems not quite worth the perpetual melancholy and anhedonia. In other words, a permanent lack of opioids won't kill me, but sure as hell will makes my life alot less pleasant than it has to be. I choose to keep at it... I guess I had to 'try it' to know for myself. No one can tell me I never tried living "clean".